MAUDE Adverse Event Report: COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH

COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH
Model Number 8881570121
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion, the results will be forwarded.
 
Event or Problem Description
The customer reports that the emt stated that he routinely affixes the flush syringe to the extension sets to prepare them for iv starts.He then depresses the plunger rod to prime the system with saline, but has observed that after the extension set has been visually confirmed to be filled with saline the solution spontaneously returns to the syringe while lying undisturbed on countertop.
 
Additional Manufacturer Narrative
H 3 evaluation summary the device history record (dhr) was reviewed indicating that the product was released accomplishing all quality standards.As part of the manufacturing process, all dhrs are reviewed and approved by quality prior to release of product.The equipment used was in proper functioning condition during the manufacturing, filling, and packaging of this lot.One partially used syringe was returned for the evaluation.Since the syringe was manipulated and is not in its original state, the syringe was not verified at the manufacturing site.Therefore, the reported condition is not confirmed.The investigation demonstrated that no issues were recorded throughout the manufacturing and control processes.The manufacturing records, including autoclave documents, were reviewed and no possible related event occurred during the overall process for this lot.A review was performed specifically for the plunger and syringe issues in the manufacturing records and no issues were found.Also, each lot is released based on an acceptable quality levels (aql) sampling.As per the final quality inspection report of this lot, all specification criteria were conforming.The product was in conformance to the specifications and was released for distribution, meeting all the established quality assurance acceptance levels.The returned sample was sent to the supplier of the syringes for an analysis.The examination showed a slight bulge on the syringe just above the 10 ml mark of the label.A bulge is a slight deformation of the barrel, a variation of the diameter on the barrel length.The negative push back of the plunger into the syringe upon opening is most likely due to the bulge in the syringe near the 10 ml mark.The rubber tip is designed with a larger outside diameter than the syringe barrel internal diameter.This design is intentional and prevents any leakage during use while providing a good seal to maintain sterility of the finished product.This design causes the rubber tip to put pressure on the barrel walls.When the syringe goes through the autoclave process, heat is created which likely causes the syringe barrel wall to form over the rubber tip creating this bulge above the 10ml mark where the rubber tip resides.Depending on the actual dimensions of the rubber tip, barrel internal diameter and autoclave processing, the extent of bulge may vary.The bulge is found to be inherent to the sterilization process and therefore, it is not considered as an issue.The root cause of the reported incident is due to the supplier¿s process.A formal investigation is not deemed necessary at this time.

Brand Name
12CC SALINE SYRINGE (10CC)
Common Device Name
SALINE, VASCULAR ACCESS FLUSH
Manufacturer (Section D)
COVIDIEN
15 hampshire st
mansfield MA 02048
MDR Report Key9786762
Report Number1282497-2020-08953
Device Sequence Number19476604
Product Code NGT
UDI-Device Identifier10884521000261
UDI-Public10884521000261
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881570121
Device Catalogue Number8881570121
Device Lot Number19I1074
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer02/26/2020
Initial Report FDA Received Date03/04/2020
Supplement Report FDA Received Date07/14/2020
Patient Sequence Number1